Alert archive / Tennessee / Flash Flood Watches in 2017

Flash Flood Watch 9, NWS Memphis, TN

July 3, 20174 states

NWS Memphis, TN issued this flash flood watch at Jul 3, 2017, 3:30 AM CDT for 4 states. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2017, 3:30 AM CDT (08:30 UTC)
Expired
Jul 3, 2017, 10:31 AM CDT
In force
7 hr
Issued by
NWS Memphis, TN
Flood severity
None
All 25 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, DeSoto County, MS, Crockett County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Haywood County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 43 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 8.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WGUS64 KMEG 030830
FFAMEG

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Memphis TN
330 AM CDT Mon Jul 3 2017

...Heavy rainfall and flash flooding expected across portions of
the Mid South today...

.A slow moving Mesoscale Convective Vortex (MCV) will interact
with a very moist and increasingly unstable airmass to support
widespread showers and thunderstorms. Slow moving or training
storms may be capable of producing several inches of rain in a
short period of time which may result in flash flooding.

ARZ008-009-017-018-026>028-035-036-048-049-MOZ113-115-MSZ001-
TNZ001-002-019-020-048>052-088-089-032100-
/O.NEW.KMEG.FF.A.0009.170703T0830Z-170704T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Lee AR-Dunklin-Pemiscot-DeSoto-Lake-
Obion-Dyer-Gibson-Lauderdale-Tipton-Haywood-Crockett-Madison-
Shelby-Fayette-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Forrest City, Marianna, Kennett, 
Caruthersville, Southaven, Olive Branch, Tiptonville, Union City,
Dyersburg, Humboldt, Milan, Ripley TN, Covington, Brownsville, 
Alamo, Jackson, Bartlett, Germantown, Collierville, Memphis, 
Millington, Somerville, and Oakland
330 AM CDT Mon Jul 3 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Memphis has issued a

* Flash Flood Watch for portions of East Arkansas, North 
  Mississippi, Southeast Missouri, and West Tennessee, including 
  the following areas, in East Arkansas, Clay, Craighead, 
  Crittenden, Cross, Greene, Lawrence, Lee, Mississippi, 
  Poinsett, Randolph, and St. Francis. In North Mississippi, 
  DeSoto. In Southeast Missouri, Dunklin and Pemiscot. In West 
  Tennessee, Crockett, Dyer, Fayette, Gibson, Haywood, Lake, 
  Lauderdale, Madison, Obion, Shelby, and Tipton. 

* Through this evening

* Slow moving storms will be capable of producing several inches
  of rainfall in a short period of time which may result in flash
  flooding. Total rainfall amounts between 2 and 4 inches, with
  isolated higher amounts will be possible.

* Sharp rises in creeks and small streams may occur. Low-lying
  areas may quickly become flooded. Low lying areas both urban and
  rural will be most prone to flooding. Travelers should be aware
  of these threat areas and avoid them if at all possible. In
  addition persons should avoid outside activity near culverts,
  ditches,and ravines as these have proven deadly during flash 
  flood events. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

JLH
1 follow-up statement
002 
WGUS64 KMEG 031531
FFAMEG

Flood Watch
National Weather Service Memphis TN
1031 AM CDT Mon Jul 3 2017

...FLASH FLOOD WATCH IS CANCELLED...


ARZ008-009-017-018-026>028-035-036-048-049-MOZ113-115-MSZ001-
TNZ001-002-019-020-048>052-088-089-031645-
/O.CAN.KMEG.FF.A.0009.000000T0000Z-170704T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Lee AR-Dunklin-Pemiscot-DeSoto-Lake-
Obion-Dyer-Gibson-Lauderdale-Tipton-Haywood-Crockett-Madison-
Shelby-Fayette-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Forrest City, Marianna, Kennett, 
Caruthersville, Southaven, Olive Branch, Tiptonville, Union City,
Dyersburg, Humboldt, Milan, Ripley TN, Covington, Brownsville, 
Alamo, Jackson, Bartlett, Germantown, Collierville, Memphis, 
Millington, Somerville, and Oakland
1031 AM CDT Mon Jul 3 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of East Arkansas, North
Mississippi, Southeast Missouri, and West Tennessee has been
cancelled. No additional flash flooding is expected. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at Jul 3, 3:21 AM CDT, 9 minutes earlier.

Area forecast discussion, Jul 3, 3:21 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
321 AM CDT Mon Jul 3 2017

.DISCUSSION...

A Mesoscale Convective Vortex (MCV) embedded within ongoing
convection over Arkansas will move east across the Mid South
today. This will result in numerous to widespread showers and
thunderstorms across much of the forecast area today. This feature
will be slow to move east with convection persisting into the
night across areas mainly east of the Mississippi River. Pockets
of localized heating and a moist atmosphere will support areas of
moderate instability with SBCAPES greater than 1500 j/kg. In
addition, the MCV will generate increased low level shear as 850
mb winds increase above 30 kts. This combination of shear and
local enhancement of instability should support the potential for
a few strong storms. Localized damaging winds and heavy
rainfall/flash flooding will be the primary concerns, although an
isolated tornado cannot be completely ruled out as 0-1 km SRH is
enhanced ahead of the mesolow. Slow moving storms may also result
in several inches of rainfall and plan to issue a flash flood
watch for roughly the western two-thirds of the region. After
coordination with WPC, much of the region will be placed within a
Slight Risk for excessive rainfall.

The MCV will gradually shift east of the region by early Tuesday
morning as shortwave ridging temporarily builds over the region
between systems. This should result in a downswing in convective
chances for Tuesday and Tuesday night across much of the region.

Another slow moving upper level low will cut off across the
Central Plains early this week and move slowly east across the
region through Thursday. This will bring another round of
potentially numerous showers and thunderstorms to the region,
especially Wednesday night into Thursday. The greatest potential
should remain across northern areas in closest proximity to the
upper low/potential MCV.

Another northern stream shortwave diving south from the Great
Lakes over the weekend will help to carve out a eastern U.S.
longwave trough. A surface cold front should advance across the
forecast area this weekend with additional storm chances.

High pressure should finally build from the north by early next
week with lower humidities and a overall drier airmass. This
should bring an end to the nearly daily storm chances.
Temperatures through the forecast period will be modulated by
storm activity, but overall remain near or slightly below normal
through the period.

JLH

&&

.AVIATION...

Watching a complex across eastern OK/western AR that will move
across the area on Sunday. Several models move a meso surface low
just north of I-40 during the day on Sunday. Added tempos for
TSRAs to KMEM, KMKL and KJBR during Sunday morning with ocnl MVFR
cigs. KJBR will hold on the lower cigs longer due to the track of
the surface low. Most of the SHRA and TSRA activity should remain
north of KTUP so left a VCTS there for now. Not certain on
convective evolution through the afternoon so kept VCTS going at
all sites into the early evening. Winds will be light overnight
and highly dependent on the surface low track tomorrow.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 2, 4:17 AM CDT, 23 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
417 AM CDT Sun Jul 2 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
417 AM CDT Sun Jul 2 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few stronger storms will be possible today with gusty winds and
heavy rainfall which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional storm chances are expected through next week. Any
severe storm potential during this period will remain isolated and
localized.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:34 AM CDTSpecial Weather StatementMEGMadison26 min
Jul 3, 2:07 PM CDTSpecial Weather StatementMEGQuitman38 min
Jul 3, 3:26 PM CDTSpecial Weather StatementMEGTippah, Union49 min
Jul 3, 2:58 AM CDTFlash Flood WarningMEGLawrence, Randolph6 hr
Jul 3, 3:44 AM CDTFlash Flood WarningMEGClay, Greene, Randolph6 hr
Jul 3, 4:52 AM CDTFlash Flood WarningMEGClay, Greene6 hr

Nearby

Flash Flood Watches in Tennessee, 2017Flash Flood Watches in Arkansas, 2017Flash Flood Watches in Missouri, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.